Colorado, 2012

Damaging Winds in Colorado, September 3, 2012

September 3, 2012 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph in the vicinity of Allens Park in Boulder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 60 mph in the vicinity of Allens Park in Boulder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 3, 2:11 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 3, 2:11 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT MON SEP 3 2012

.SHORT TERM...WEAK PERTURBATION IN MEAN ZONAL FLOW ALOFT OVER CNTRL
WYOMING/NRN COLORADO RACES EAST OF THE REGION BY MID-EVENING.
MODEST MID/UPPER LEVEL SYNOPTIC LIFT AND STEEP LAPSE RATES LEADING
THIS WAVE WERE GENERATING ANOTHER ROUND OF T-STORM PRODUCTION
OVER WEST/NORTHWEST COLORADO AT THIS HOUR. STRONG GUSTY WINDS AND
FREQUENT CG LIGHTNING MAIN OUTPUT OF THIS CONVECTION. STORMS WERE
TRACKING DUE EAST AT 25-30 KTS. AT THEIR PRESENT SPEED SHOULD SEE
THE LEADING EDGE OF THESE STORMS MOVING OVER SOUTHERN PORTIONS OF
THE I-25 URBAN CORRIDOR BY ABOUT 2330Z. AREAS WEST OF THE
CONTINENTAL DIVIDE WHERE DEWPTS ARE SLIGHTLY HIGHER...STORMS
SHOULD MANAGE TO PRODUCE WETTING RAINFALL AND POSSIBLY SOME SMALL
HAIL IN THE NEXT FEW HOURS. STRONG OUTFLOW TO 40-45KTS ALSO A
POSSIBILITY. STORMS PASSING OVER THE DIVIDE ARE EXPECTED TO
WEAKEN AS STORMS DID EARLIER THIS AFTERNOON. MAIN CONCERN WITH
THESE STORMS WILL BE STRONG...POTENTIALLY MICROBURST/OUTFLOW
WINDS. STORMS ARE TIMED TO EXIT THE URBAN CORRIDOR AROUND 02Z AND
MOVE EAST-SOUTHEAST ALONG THE PALMER DIVIDE ACROSS ELBERT AND
LINCOLN COUNTIES DURING THE REMAINDER OF THE EVENING. HOWEVER BY
THEN...STORMS SHOULD BE MUCH WEAKER.

ON TUESDAY...WEST-NORTHWEST FLOW ALOFT WILL USHER IN DRIER AND
SLIGHTLY WARMER AIR. HIGH TEMPERATURES ON TUESDAY A FEW DEGS
WARMER THAN THOSE TODAY. NORTHEAST CORNER OF THE STATE COULD SEE
AFTERNOON RH READINGS FALLING BELOW 10 PCT. HOWEVER WEST-
NORTHWEST SFC WINDS ARE FORECAST TO STAY BELOW RED FLAG CRITERIA.

.LONG TERM...FLOW ALOFT WILL BECOME WEST-NORTHWEST AS AN UPPER LEVEL
TROUGH MOVES ACROSS THE NORTHERN STATES TUESDAY NIGHT. MAY SEE A
STRAY STORM OVER THE FAR EASTERN PLAINS EARLY IN THE EVENING. AFTER
MIDNIGHT TUESDAY NIGHT...A WEAK COLD FRONT WILL PUSH SOUTH THROUGH
EASTERN COLORADO. AIRMASS WILL BE COOL AND DRY BEHIND THE FRONT WITH
HIGHS ON WEDNESDAY IN THE LOWER TO MID 80S.

WARMER AIR WILL MOVE INTO THE AREA THURSDAY AHEAD OF AN UPPER LEVEL
TROUGH AND COLD FRONT OVER THE NORTHERN ROCKIES. MAY BE ENOUGH
MOISTURE AND INSTABILITY FOR A FEW WEAK SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING.

ANOTHER COLD FRONT WILL SWEEP ACROSS COLORADO LATE THURSDAY NIGHT.
THIS WILL BRING ANOTHER SHOT OF COOLER AIR. THE ECMWF IS DRY BEHIND
THIS SYSTEM WHILE THE GFS BRINGS IN SOME MOISTURE AND PRECIPITATION.
WILL KEEP LOW POPS IN THE FORECAST AT THIS TIME. THE WAY THIS SEASON
HAS GONE WOULD BET IT WILL BE DRY BEHIND THE FRONT.

WARMING TREND WILL BEGIN SATURDAY AND CONTINUE INTO MONDAY. BY
SUNDAY AND MONDAY...TEMPERATURES WILL WARM BACK UP INTO THE 80S AND
MAY APPROACH 90 DEGREES SUNDAY AND MONDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT DENVER AREA AIRPORTS DURING
THE NEXT 24 HOURS. HOWEVER...PASSING HIGH BASED T-STORMS LATE THIS
AFTERNOON AND EARLY EVENING WILL HAVE THE POTENTIAL TO PRODUCE
DOWNBURST/OUTFLOW WINDS TO 45 KTS. DUSTING BLOW KICKED UP BY THESE
WINDS MAY BRIEFLY REDUCE VISIBILITIES IN OP-EN AREAS TO LESS THAN
3 MILES. CONDITIONS ARE LIKELY TO IMPROVE AFTER 02Z WITH ISOLATED
STORMS MOVING EAST OF THE DENVER METRO AREA.

&&

.HYDROLOGY...ISOLATED STORMS PASSING OVER THE FRONT RANGE FOOTHILLS
LATE THIS AFTERNOON AND EARLY THIS EVENING WILL POTENTIALLY PRODUCE
UP TO ONE-TENTH INCH OF RAIN IN 20 MINUTES. FLASH FLOODING IS NOT
ANTICIPATED. DRIER CONDITIONS ARE ON TAP FOR TOMORROW WITH A
WESTERLY DOWNSLOPE FLOW IN PLACE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....MEIER
AVIATION...BAKER
Hazardous weather outlook, Sep 3, 10:22 AM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1122 AM MDT MON SEP 3 2012

COZ030>051-041730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1122 AM MDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS IN THE HIGH COUNTRY OF NORTH
CENTRAL COLORADO THIS AFTERNOON...WITH THE POSSIBLY OF SMALL
HAIL...WIND GUSTS TO 45 MPH AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. A POTENT LITTLE THUNDERSTORM NEAR KREMMLING IN GRAND
COUNTY HAS ALREADY PRODUCED SMALL HAIL AND STRONG GUSTY WINDS AS
OF 11 AM THIS MORNING. A FEW OF THESE HIGH COUNTRY STORMS MAY
MOVE EAST OVER THE ADJACENT HIGH PLAINS THIS AFTERNOON THERE THEY
MAY PRODUCE STRONG GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF
LIGHT TO MODERATE RAINFALL. MOST OF THIS STORM ACTIVITY SHOULD
MOVE EAST OF THE OUTLOOK AREA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY WEATHER IS EXPECTED ACROSS THE FORECAST AREA TUESDAY INTO
THURSDAY MORNING.  A COLD FRONT WILL BRING A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS THURSDAY AND
FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS OVER THE PLAINS ON FRIDAY.
SATURDAY AND SUNDAY LOOK DRY AGAIN FOR ALL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 3, 11:48 AM MST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1248 PM MDT MON SEP 3 2012

COZ035-038-039-043-031930-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1248 PM MDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL LARIMER COUNTY
  NORTHEASTERN BOULDER COUNTY
  SOUTHWESTERN WELD COUNTY

AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR LYONS...OR 26 MILES
SOUTHWEST OF FORT COLLINS...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO NIWOT...
MEAD...LYONS...JAMESTOWN...FREDERICK...FIRESTONE...DACONO...
BERTHOUD...LONGMONT AND NORTHEASTERN BOULDER.

LAT...LON 4035 10492 4004 10493 4010 10543 4033 10538
TIME...MOT...LOC 1848Z 275DEG 21KT 4022 10528
Special weather statement, Sep 3, 12:45 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT MON SEP 3 2012

COZ038-042-043-032030-
NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
145 PM MDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WELD COUNTY AND
SOUTHWESTERN LARIMER COUNTY UNTIL 230 PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR JOHNSTOWN...OR 11 MILES WEST
OF GREELEY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREELEY...WINDSOR...EVANS...JOHNSTOWN...EATON...AULT...KERSEY...
SEVERANCE...LUCERNE...GARDEN CITY...KELIM...BRACEWELL...NEW
WINDSOR RESERVOIR AND SEELEY LAKE.

LAT...LON 4039 10451 4029 10498 4046 10507 4064 10465
TIME...MOT...LOC 1942Z 247DEG 16KT 4040 10496

LK
Special weather statement, Sep 3, 2:28 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT MON SEP 3 2012

COZ032>034-032215-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
328 PM MDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EASTERN GRAND COUNTY

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH.  THIS
STORM WAS LOCATED 10 MILES NORTH OF HOT SULPHUR SPRINGS...OR 56 MILES
SOUTHWEST OF FORT COLLINS...MOVING EAST AT 30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WILLIAMS
FORK RESERVOIR...TABERNASH...PARSHALL...HOT SULPHUR SPRINGS...GRAND
LAKE...GRANBY AND ELKDALE.

LAT...LON 4038 10583 4031 10572 4007 10567 3994 10588
      3997 10620 4027 10624
TIME...MOT...LOC 2128Z 254DEG 25KT 4022 10605
Special weather statement, Sep 3, 3:58 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
458 PM MDT MON SEP 3 2012

COZ032>035-038-039-032330-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
458 PM MDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL LARIMER COUNTY
  NORTHEASTERN GRAND COUNTY
  NORTHWESTERN BOULDER COUNTY

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO AROUND 45 MPH.  THIS
STORM WAS LOCATED 3 MILES NORTH OF MEEKER PARK...OR 30 MILES
SOUTHWEST OF FORT COLLINS...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO LONGS
PEAK...TRAIL RIDGE...RAYMOND...PEACEFUL VALLEY...MEEKER PARK...
LYONS...GRAND LAKE...GLEN HAVEN...ESTES PARK...DRAKE AND ALLENSPARK.

LAT...LON 4059 10548 4026 10512 4009 10557 4033 10600
TIME...MOT...LOC 2253Z 247DEG 26KT 4029 10549

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
September 3, 4:05 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.200, -105.110

Thunderstorm Wind, Boulder

When
September 3, 4:11 PM MST
Where
Boulder County, 1.74 mi NE of Hygiene
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -105.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402492, 402493.